Tips from Other Journals
Incidence and Risk Factors of Clostridium difficile Colitis
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Jul 1;58(1):207-212.
Clostridium difficile colitis is often a hospital-acquired infection that produces discomfort and, occasionally, severe illness in patients with unrelated medical or surgical conditions. The spectrum of disease ranges from asymptomatic colonization to fulminant, life-threatening infection. The mildest form presents without pseudomembranous formation, producing diarrhea and mild abdominal discomfort. More severe colitis involves profuse diarrhea, abdominal pain, distention, fever and an elevated white blood cell count. Occasionally, patients develop fulminant toxic colitis that may result in death. Risk factors for development of C. difficile colitis include transfer from a nursing home, increased age, renal failure, chemotherapy and antibiotic therapy. Environmental contamination remains the primary cause. Kent and associates performed a prospective study to evaluate the incidence, risk factors and clinical course of C. difficile colitis in patients admitted to a surgical service.
Over a five-month period, 374 patients were prospectively evaluated for symptomatic C. difficile colitis. Patients found to have C. difficile colitis as the reason for admission were excluded, as were patients who would be in the hospital for fewer than two days. Rectal cultures were obtained, and all patients had a thorough history and abdominal examination.
Twenty-one patients developed symptomatic C. difficile colitis, with no clustering of cases. Ten patients had diarrhea without systemic illness, 10 patients had diarrhea accompanied by fever, abdominal pain or distention, and one patient developed toxic colitis. Stool softeners appeared to protect against the development of C. difficile colitis, but the association was not statistically significant. Three variables were identified as independently increasing the risk of developing C. difficile colitis: (1) admission from a nursing home or rehabilitation center, (2) use of the antibiotic cefoxitin and (3) an operative procedure for bowel obstruction.
The authors conclude that the 5.6 percent incidence of symptomatic C. difficile infection in these patients compares with the range of 2.3 to 7.8 percent noted in other studies. Cefoxitin, a prophylactic antibiotic commonly used before surgical procedures, was associated with the infection. Intestinal operations were associated with the greatest frequency of infections, especially colectomy and surgery for acute large- or small-bowel obstruction. Functional and mechanical intestinal obstruction appears to predispose patients to the development of C. difficile colitis. Treatment should be withheld in postoperative patients who have mild to moderate symptoms until a positive cytotoxin titer is obtained. Empiric treatment is appropriate when symptoms suggest a severe form of C. difficile colitis.
Kent KC, et al. The impact of Clostridium difficile on a surgical service. Ann Surg. February 1998;227:296–301.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions